Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: To our knowledge, Malinow and Lion (1) reported the first case of Conn’s syndrome in a 29-year-old woman who appeared with muscle weakness, hypertension, and depression. We report a second case of Conn’s syndrome.
Mr. A was a 44-year-old Caucasian man who was seen with a 3-year history of decreased energy, easy fatigability, a sad mood, body aches, decreased concentration, decreased interest in previously pleasurable activities, insomnia, and anxiousness. He had no past or family history of depression and substance abuse. He was diagnosed with hypertension and major depressive disorder. He was treated with hydrochlorothiazide, venlafaxine, and alprazolam in consultation with a psychiatrist. He continued to have poorly controlled hypertension, depression, and hypokalemia despite using increasing doses of hydrochlorothiazide, potassium chloride, metoprolol, ramipril, and venlafaxine. He was referred to our nephrology clinic. Other than systolic and diastolic hypertension, his physical and neurological examinations, including a Mini-Mental State Examination, were normal. His serum sodium level was 139 meq/liter, and his potassium level was 2.1 meq/liter. An examination of his arterial blood gas revealed metabolic alkalosis. His transtubular gradient of potassium was 15 (urine potassium=40 meq/liter, serum osmolality=276 mosmol/kg, urine osmolality=350 mosmol/kg). His plasma aldosterone-to-rennin ratio was greater than 261 (aldosterone=26.1 ng/dl, rennin <0.1 ng/ml). A Doppler ultrasound of his renal arteries was normal. He had a 2-centimeter tumor in his left adrenal gland. His adrenal vein aldosterone levels were markedly elevated on the left side, more so after ACTH stimulation. He was diagnosed with primary hyperaldosteronism and treated with spironolactone, 50 mg b.i.d. He was advised to have laparoscopic resection of his left adrenal gland. His hypertension, hypokalemia, and depression resolved. He stopped taking venlafaxine and alprazolam. He declined to have surgery because he was doing remarkably well 2 months after starting spironolactone.
It is possible that the hypokalemia detected later in this patient may have been the causal factor for his illness. Depression has been reported as a symptom of hypokalemia and other electrolyte disturbances (2, 3). There was no temporal relationship between the start of metoprolol and the onset of depression in this patient. This case highlights the importance of vigilantly considering secondary causes of depression more so in the setting of other medical conditions such as hypertension or electrolyte disturbances.
Download citation file:
Web of Science® Times Cited: 11